Wildfire, San Diego
- When
- August 27, 2:30 PM PST to 6:00 PM PST
- Where
- San Diego County, Poway
- Reported by
- NEWSPAPER
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
A brush fire burned 55 acres before being fully contained. A Day Care center was evacuated, several streets were closed, and an Industrial Park was threatened.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
A brush fire burned 55 acres before being fully contained. A Day Care center was evacuated, several streets were closed, and an Industrial Park was threatened. However no property was damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 27, 1:00 PM PST, 1 hour 30 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 200 PM PDT WED AUG 27 2003 .SYNOPSIS...MONSOONAL MOISTURE WILL REMAIN OVER THE MOUNTAINS AND DESERTS THROUGH THURSDAY...WITH AFTERNOON THUNDERSTORMS BRINGING THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. A DRY NORTHWEST FLOW ALOFT WILL GRADUALLY BECOME ESTABLISHED FRIDAY...WHICH SHOULD END THE THUNDERSTORMS FOR THE HOLIDAY WEEKEND. OTHERWISE...FAIR WITH AREAS OF NIGHT AND MORNING LOW CLOUDS AND FOG NEAR THE COAST. .DISCUSSION...NOT MUCH TIME FOR DISCUSSION HERE. PLENTY OF THUNDERSTORM ACTIVITY TODAY. FLASH FLOODING WAS REPORTED IN THE CAMPO AREA JUST AFTER NOON. LATEST GFS MODEL SHOWS A TROUGH MOVING OVER THE WEST COAST BY THIS WEEKEND WHICH BRINGS IN A DRY NW FLOW ALOFT. THIS SOLUTION SEEMS TO BE CONFIRMED BY THE UK MODEL AND WAS USED TO DEVELOP THE ZONES FOR THIS AFTERNOON. THIS WILL BE QUITE A CHANGE FROM THE PERSISTENT MONSOON PATTERN...BUT THE MODELS HAVE BEEN HINTING AT THIS FOR A COUPLE OF RUNS NOW. LEFT A SLIGHT CHANCE IN AGAIN FOR MID WEEK PER CLIMATOLOGY AND OLD GFS SOLUTION OF THE FOUR CORNERS RIDGE REBUILDING. IN THE MEANTIME...ETA TIME/HEIGHT CROSS SECTIONS SHOW ENOUGH MOISTURE THU FOR CONTINUED MONSOON ACTIVITY ALBEIT SOMEWHAT MORE MUTED. GOOD PENETRATION OF THE COASTAL STRATUS OVERNIGHT...SO WILL EXPECT MORE THE NEXT FEW NIGHTS AS ONSHORE FLOW IMPROVES A BIT. SAN...FLASH FLOOD WATCH...SEE LAXFLSSGX.
CAZ042-043-048-050-055>058-060>062-281300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT SCATTERED THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THIS AFTERNOON AND EARLY EVENING. .DAY TWO... THURSDAY SCATTERED THUNDERSTORMS IN THE MOUNTAINS AND DESERTS IN THE AFTERNOON AND EARLY EVENING. .DAYS THREE THROUGH SEVEN... FRIDAY THROUGH TUESDAY CHANCE OF THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS AND MAINLY IN THE AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION MAY BE NEEDED TODAY AND THURSDAY.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369515.